Dealing with a Pet that has Cushings Disease
on September 1, 2011
Posted in Cats
Hyperadrenocorticism, or Cushing’s disease, occurs when the adrenal glands produce too much cortisol, the body’s natural steroid. The condition is more common in dogs than in cats. The result affects many organ systems and may result in increased drinking and urination, poor hair coat quality, panting excessively, weight gain and a pot-bellied appearance to your pet. Left untreated the disease progresses and many related conditions can shorten the life span. The goal of therapy is to reduce the hormonal load and therefore improve daily quality of life and minimize secondary effects. The conventional medical approach frequently involves the use of mitotane to suppress cortisol production. Mitotane, also known as Lysodren, is an adrenal toxic derivative of the insecticide DDT and causes severe necrosis and destruction of the cortisol secreting layers of the adrenals. Understandably some animals do not tolerate the treatment well.
Holistic veterinary treatment of the condition attempt to address the inflammatory process of the body. Holistic treatment often incorporates important nutrients including gland therapy, DHEA, Vitamin C, Vitamin B6 and Melatonin. Herbal therapies can be used in conjunction with Lysodren to reduce it’s toxic effects to the body. Many of the herbs used are combined to treat the multiple body dysfunctions. They include ‘astralagus’ to lower blood pressure and also for its liver protective effects and ‘scrophularia’ to decrease blood glucose levels.
The goal with treatment is as always to improve quality of life for you and your pet.
Sign up for our newsletter and receive more articles and the latest pet health updates and special offers.
Janice Huntingford, DVM, has been in veterinary practice for over 30 years and has founded two veterinary clinics since receiving her Doctor of Veterinary Medicine at the Ontario Veterinary College, University of Guelph. She has studied extensively in both conventional and holistic modalities. Ask Dr. Jan